Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 29, NWS Honolulu, HI

May 27, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 27, 2009, 3:42 PM HST for Hawaii County, Hawaii. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
May 27, 2009, 3:42 PM HST (01:42 UTC)
Expired
May 29, 2009, 3:31 PM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 280142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST WED MAY 27 2009


HIZ028-281445-
/O.NEW.PHFO.WI.Y.0029.090528T0142Z-090529T0400Z/
BIG ISLAND SUMMITS-
342 PM HST WED MAY 27 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

SOUTHWEST WINDS HAVE INCREASED ABOVE ADVISORY LEVELS ON THE BIG
ISLAND SUMMITS. WINDS OF 30 MPH OR MORE ARE EXPECTED THROUGH
THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
4 follow-up statements
000 
WWHW70 PHFO 281330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU MAY 28 2009

HIZ028-290230-
/O.CON.PHFO.WI.Y.0029.000000T0000Z-090529T0400Z/
BIG ISLAND SUMMITS-
330 AM HST THU MAY 28 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

EXPECT WESTERLY WINDS TO AROUND 30 MPH WITH GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

&&

$$
000 
WWHW70 PHFO 290130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST THU MAY 28 2009

HIZ028-291430-
/O.EXT.PHFO.WI.Y.0029.000000T0000Z-090530T0400Z/
BIG ISLAND SUMMITS-
330 PM HST THU MAY 28 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

EXPECT WESTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

&&

$$

DEJESUS
000 
WWHW70 PHFO 291323
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 AM HST FRI MAY 29 2009

HIZ028-300230-
/O.CON.PHFO.WI.Y.0029.000000T0000Z-090530T0400Z/
BIG ISLAND SUMMITS-
323 AM HST FRI MAY 29 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

&&

$$


MORRISON
000 
WWHW70 PHFO 300131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST FRI MAY 29 2009

...WINDS ATOP THE BIG ISLAND SUMMITS DIMINISHING...

HIZ028-300245-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-090530T0400Z/
BIG ISLAND SUMMITS-
331 PM HST FRI MAY 29 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW THE ADVISORY THRESHOLD OF 30 MILES PER
HOUR.

$$

ELAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 27, 10:06 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, May 27, 10:06 AM HST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1006 AM HST WED MAY 27 2009

.SYNOPSIS...
LIGHT WINDS...HUMID CONDITIONS...AND SCATTERED SHOWERS WILL PREVAIL ACROSS
THE STATE THROUGH THE WEEKEND. LOCALLY HEAVY SHOWERS ARE POSSIBLE
TODAY AND THURSDAY WITH THE BEST CHANCE OCCURRING IN THE AFTERNOON.
LIGHT TO MODERATE TRADES COULD FILTER IN TO PARTS OF THE STATE BY
THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...
RADAR DATA SHOWS AN AREA OF HEAVY SHOWERS OVER THE KAUAI
CHANNEL...AND MOVING INTO WATERS NORTH OF OAHU. THESE SHOWERS ARE
MOVING NORTHEAST AT 15 MPH. OVERNIGHT ON KAUAI...HEAVY SHOWERS WERE
HELD OFFSHORE BY LAND BREEZES FLOWING DOWN THE MOUNTAIN SLOPES.
LAND BREEZES ACROSS THE STATE WILL TRANSITION TO SEA BREEZES LATER
THIS MORNING INCREASING THE LIKELIHOOD OF SHOWERS OVER THE
ISLANDS. BOTH LIHUE AND HILO EARLY MORNING SOUNDINGS SHOW AN
UNSTABLE ATMOSPHERE WITH NEGATIVE LIFTED INDICES AND A GOOD AMOUNT
OF POSITIVE CONVECTIVE ENERGY. SO...THE ENTIRE STATE HAS A CHANCE
FOR CONVECTIVE SHOWERS THIS AFTERNOON WITH SOME SHOWERS LOCALLY
HEAVY...BUT THE BEST CHANCE WILL BE OVER THE WESTERN PART OF THE
STATE WITH A WEAK SURFACE TROUGH DRAPED OVER KAUAI AND OAHU...AND
AN ABUNDANT AMOUNT OF MOISTURE.

THE TROUGH WILL REMAIN NEAR KAUAI AND OAHU INTO THURSDAY AS IT
WEAKENS AND MOVES SLOWLY EAST. SHOWERS WILL REMAIN ACTIVE
UNDER...AND JUST EAST OF THE TROUGH WITH THE GREATEST SHOWER
COVERAGE OVER LAND DURING THE AFTERNOONS. THE TROUGH IS EXPECTED
TO DISSIPATE OVER THE STATE THURSDAY EVENING AND SHOWER ACTIVITY
WILL DIMINISH IN RESPONSE...LEAVING THE ISLANDS UNDER A WEAK
CONVECTIVE PATTERN ON FRIDAY WITH SEA/LAND BREEZES REMAINING.

THE LIGHT WIND REGIME LOOKS TO CONTINUE THROUGH THE WEEKEND AS LOW
PRESSURE REMAINS OVER...AND TO THE NORTH OF THE ISLANDS. ALONG THE
COASTS...SEA BREEZES WILL PICK UP IN THE LATE MORNINGS AND
AFTERNOONS BRINGING INCREASED CLOUDINESS AND SHOWERS TO INTERIOR
SECTIONS. AT NIGHT...SEA BREEZES WILL TRANSITION TO LAND BREEZES
AND SKIES WILL GENERALLY CLEAR.

A TRANSIENT UPPER LEVEL LOW IS EXPECTED TO MOVE OVER STATE FROM
THE WEST ON SATURDAY. THE LOW WILL LIKELY ADD SOME INSTABILITY TO
THE MID AND UPPER LEVELS OF THE ATMOSPHERE AND ALLOW FOR SOME
HEAVIER SHOWERS SATURDAY AFTERNOON. THE LOW WILL NOT HANG AROUND
FOR LONG...HOWEVER...AS IT CONTINUES ITS WAY TO THE EAST SATURDAY
NIGHT.

BOTH THE GFS AND EUROPEAN MODEL HAVE BACKED OFF BRINGING THE TRADE
WINDS BACK OVER THE WEEKEND. CURRENT SOLUTIONS SHOW LIGHT TO
MODERATE ESE TRADE WINDS FOR MONDAY AND TUESDAY. HOWEVER...WITH
THE ESE DIRECTION...THE SMALLER ISLANDS MAY FALL WITHIN THE WIND
SHADOW OF THE BIG ISLAND...AND THE CHANCE OF LIGHT WINDS REMAIN.
AS ALWAYS...THE SITUATION WILL BE MONITORED CLOSELY AS THE MODELS
CONVERGE ON A SOLUTION.

VOG AND HAZE OVER THE SMALLER ISLANDS WILL SLOWLY CLEAR FROM WEST
TO EAST AS LIGHT WINDS SOUTH OF THE ISLANDS TURN FROM THE CURRENT
SOUTHERLY DIRECTION TO A WEAK WESTERLY DIRECTION ON THURSDAY. THIS
SHOULD PUSH THE VOG/HAZE AWAY FROM THE SMALLER ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.